Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The semigroup of metric measure spaces and its infinitely divisible probability measures


Authors: Steven N. Evans and Ilya Molchanov
Journal: Trans. Amer. Math. Soc. 369 (2017), 1797-1834
MSC (2010): Primary 43A05, 60B15, 60E07, 60G51
DOI: https://doi.org/10.1090/tran/6714
Published electronically: May 3, 2016
MathSciNet review: 3581220
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A metric measure space is a complete, separable metric space equipped with a probability measure that has full support. Two such spaces are equivalent if they are isometric as metric spaces via an isometry that maps the probability measure on the first space to the probability measure on the second. The resulting set of equivalence classes can be metrized with the Gromov-Prohorov metric of Greven, Pfaffelhuber and Winter. We consider the natural binary operation $ \boxplus $ on this space that takes two metric measure spaces and forms their Cartesian product equipped with the sum of the two metrics and the product of the two probability measures. We show that the metric measure spaces equipped with this operation form a cancellative, commutative, Polish semigroup with a translation invariant metric. There is an explicit family of continuous semicharacters that is extremely useful for, inter alia, establishing that there are no infinitely divisible elements and that each element has a unique factorization into prime elements.

We investigate the interaction between the semigroup structure and the natural action of the positive real numbers on this space that arises from scaling the metric. For example, we show that for any given positive real numbers $ a,b,c$ the trivial space is the only space $ \mathcal {X}$ that satisfies $ a \mathcal {X} \boxplus b \mathcal {X} = c \mathcal {X}$.

We establish that there is no analogue of the law of large numbers: if $ \mathbf {X}_1, \mathbf {X}_2, \ldots $ is an identically distributed independent sequence of random spaces, then no subsequence of $ \frac {1}{n} \bigboxplus _{k=1}^n \mathbf {X}_k$ converges in distribution unless each $ \mathbf {X}_k$ is almost surely equal to the trivial space. We characterize the infinitely divisible probability measures and the Lévy processes on this semigroup, characterize the stable probability measures and establish a counterpart of the LePage representation for the latter class.


References [Enhancements On Off] (What's this?)

  • [AFDF00] S. Avgustinovich and D. Fon-Der-Flaass, Cartesian products of graphs and metric spaces, European J. Combin. 21 (2000), no. 7, 847-851. MR 1787898 (2001h:54012), https://doi.org/10.1006/eujc.2000.0401
  • [And94] George E. Andrews, Number theory, Dover Publications, Inc., New York, 1994. Corrected reprint of the 1971 original [Dover, New York; MR0309838 (46 #8943)]. MR 1298627
  • [BCR84] Christian Berg, Jens Peter Reus Christensen, and Paul Ressel, Harmonic analysis on semigroups, Graduate Texts in Mathematics, vol. 100, Springer-Verlag, New York, 1984. Theory of positive definite and related functions. MR 747302 (86b:43001)
  • [Bea85] Bernard Beauzamy, Introduction to Banach spaces and their geometry, 2nd ed., North-Holland Mathematics Studies, vol. 68, North-Holland Publishing Co., Amsterdam, 1985. Notas de Matemática [Mathematical Notes], 86. MR 889253 (88f:46021)
  • [BP95] Ehrhard Behrends and Jan Pelant, The cancellation law for compact Hausdorff spaces and vector-valued Banach-Stone theorems, Arch. Math. (Basel) 64 (1995), no. 4, 341-343. MR 1319005 (96h:46046), https://doi.org/10.1007/BF01198090
  • [Cli38] A. H. Clifford, Arithmetic and ideal theory of commutative semigroups, Ann. of Math. (2) 39 (1938), no. 3, 594-610. MR 1503427, https://doi.org/10.2307/1968637
  • [CP61] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. I, Mathematical Surveys, No. 7, American Mathematical Society, Providence, R.I., 1961. MR 0132791 (24 #A2627)
  • [Dav69] Rollo Davidson, More Delphic theory and practice, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 13 (1969), 191-203. MR 0263128 (41 #7733)
  • [DMZ08] Youri Davydov, Ilya Molchanov, and Sergei Zuyev, Strictly stable distributions on convex cones, Electron. J. Probab. 13 (2008), no. 11, 259-321. MR 2386734 (2009e:60036), https://doi.org/10.1214/EJP.v13-487
  • [DMZ11] Youri Davydov, Ilya Molchanov, and Sergei Zuyev, Stability for random measures, point processes and discrete semigroups, Bernoulli 17 (2011), no. 3, 1015-1043. MR 2817615 (2012h:60160), https://doi.org/10.3150/10-BEJ301
  • [dR52] Georges de Rham, Sur la reductibilité d'un espace de Riemann, Comment. Math. Helv. 26 (1952), 328-344 (French). MR 0052177 (14,584a)
  • [Dud02] R. M. Dudley, Real analysis and probability, Cambridge Studies in Advanced Mathematics, vol. 74, Cambridge University Press, Cambridge, 2002. Revised reprint of the 1989 original. MR 1932358 (2003h:60001)
  • [DVJ03] D. J. Daley and D. Vere-Jones, An introduction to the theory of point processes. Vol. I, 2nd ed., Probability and its Applications (New York), Springer-Verlag, New York, 2003. Elementary theory and methods. MR 1950431 (2004c:60001)
  • [DVJ08] D. J. Daley and D. Vere-Jones, An introduction to the theory of point processes. Vol. II, 2nd ed., Probability and its Applications (New York), Springer, New York, 2008. General theory and structure. MR 2371524 (2009b:60150)
  • [EK86] Stewart N. Ethier and Thomas G. Kurtz, Markov processes, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1986. Characterization and convergence. MR 838085 (88a:60130)
  • [FL08] Thomas Foertsch and Alexander Lytchak, The de Rham decomposition theorem for metric spaces, Geom. Funct. Anal. 18 (2008), no. 1, 120-143. MR 2399098 (2010c:53061), https://doi.org/10.1007/s00039-008-0652-0
  • [Fou71] Gilles Fournier, On a problem of S. Ulam, Proc. Amer. Math. Soc. 29 (1971), 622. MR 0278262 (43 #3993)
  • [GPW09] Andreas Greven, Peter Pfaffelhuber, and Anita Winter, Convergence in distribution of random metric measure spaces ($ \Lambda $-coalescent measure trees), Probab. Theory Related Fields 145 (2009), no. 1-2, 285-322. MR 2520129 (2011c:60008), https://doi.org/10.1007/s00440-008-0169-3
  • [Gri01] P. A. Grillet, Commutative semigroups, Advances in Mathematics (Dordrecht), vol. 2, Kluwer Academic Publishers, Dordrecht, 2001. MR 2017849 (2004h:20089)
  • [Gro99] Misha Gromov, Metric structures for Riemannian and non-Riemannian spaces, Progress in Mathematics, vol. 152, Birkhäuser Boston Inc., Boston, MA, 1999, Based on the 1981 French original [ MR0682063 (85e:53051)], With appendices by M. Katz, P. Pansu and S. Semmes, Translated from the French by Sean Michael Bates. MR 1699320 (2000d:53065)
  • [Gru70] Peter Gruber, Zur Charakterisierung konvexer Körper. Über einen Satz von Rogers und Shephard. II, Math. Ann. 184 (1970), 79-105 (German). MR 0256266 (41 #922)
  • [GW84] R. L. Graham and P. M. Winkler, Isometric embeddings of graphs, Proc. Nat. Acad. Sci. U.S.A. 81 (1984), no. 22, Phys. Sci., 7259-7260. MR 768159 (85k:05040), https://doi.org/10.1073/pnas.81.22.7259
  • [GW85] R. L. Graham and P. M. Winkler, On isometric embeddings of graphs, Trans. Amer. Math. Soc. 288 (1985), no. 2, 527-536. MR 776391 (86f:05055b), https://doi.org/10.2307/1999951
  • [Her94] I. Herburt, There is no cancellation law for metric products, Intuitive geometry (Szeged, 1991) Colloq. Math. Soc. János Bolyai, vol. 63, North-Holland, Amsterdam, 1994, pp. 155-160. MR 1383621 (97d:51023)
  • [Hol69] W. Holsztyński, Lattices with real numbers as additive operators, Dissertationes Math. Rozprawy Mat. 62 (1969), 86. MR 0269560 (42 #4455)
  • [Imr71] Wilfried Imrich, Über das schwache Kartesische Produkt von Graphen, J. Combinatorial Theory Ser. B 11 (1971), 1-16 (German, with English summary). MR 0280401 (43 #6121)
  • [Kal02] Olav Kallenberg, Foundations of modern probability, 2nd ed., Probability and its Applications (New York), Springer-Verlag, New York, 2002. MR 1876169 (2002m:60002)
  • [Kap48] Irving Kaplansky, Lattices of continuous functions. II, Amer. J. Math. 70 (1948), 626-634. MR 0026240 (10,127a)
  • [Kec95] Alexander S. Kechris, Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995. MR 1321597 (96e:03057)
  • [Ken68] David G. Kendall, Delphic semi-groups, infinitely divisible regenerative phenomena, and the arithmetic of $ p$-functions, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 9 (1968), 163-195. MR 0229746 (37 #5320)
  • [Mau81] R. Daniel Mauldin (ed.), The Scottish Book, Birkhäuser, Boston, Mass., 1981. Mathematics from the Scottish Café; Including selected papers presented at the Scottish Book Conference held at North Texas State University, Denton, Tex., May 1979. MR 666400 (84m:00015)
  • [Mil70] Donald J. Miller, Weak cartesian product of graphs, Colloq. Math. 21 (1970), 55-74. MR 0274327 (43 #92)
  • [Mos92] Maria Moszyńska, On the uniqueness problem for metric products, Glas. Mat. Ser. III 27(47) (1992), no. 1, 145-158 (English, with English and Serbo-Croatian summaries). MR 1230118 (94h:54035)
  • [Pie59] R. S. Pierce, Translation lattices, Mem. Amer. Math. Soc. no. 32 (1959), 66 pp. (1959). MR 0107613 (21 #6338)
  • [Sab60] Gert Sabidussi, Graph multiplication, Math. Z. 72 (1959/1960), 446-457. MR 0209177 (35 #80)
  • [SH11] Willi-Hans Steeb and Yorick Hardy, Matrix calculus and Kronecker product, 2nd ed., World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2011. A practical approach to linear and multilinear algebra. MR 2807612 (2012e:15001)
  • [Stu06] Karl-Theodor Sturm, On the geometry of metric measure spaces. I, Acta Math. 196 (2006), no. 1, 65-131. MR 2237206 (2007k:53051a), https://doi.org/10.1007/s11511-006-0002-8
  • [Tar92] Claude Tardif, Prefibers and the Cartesian product of metric spaces, Discrete Math. 109 (1992), no. 1-3, 283-288. Algebraic graph theory (Leibnitz, 1989). MR 1192390 (93j:54019), https://doi.org/10.1016/0012-365X(92)90298-T
  • [Ver98] A. M. Vershik, The universal Uryson space, Gromov's metric triples, and random metrics on the series of natural numbers, Uspekhi Mat. Nauk 53 (1998), no. 5(323), 57-64 (Russian); English transl., Russian Math. Surveys 53 (1998), no. 5, 921-928. MR 1691182 (2000b:53055), https://doi.org/10.1070/rm1998v053n05ABEH000069
  • [Ver03] A. M. Vershik, Random and universal metric spaces, Fundamental mathematics today (Russian), Nezavis. Mosk. Univ., Moscow, 2003, pp. 54-88 (Russian, with Russian summary). MR 2072636 (2005g:60018)
  • [Ver04] A. M. Vershik, Random metric spaces and universality, Uspekhi Mat. Nauk 59 (2004), no. 2(356), 65-104 (Russian, with Russian summary); English transl., Russian Math. Surveys 59 (2004), no. 2, 259-295. MR 2086637 (2005g:60019), https://doi.org/10.1070/RM2004v059n02ABEH000718
  • [Viz63] V. G. Vizing, The cartesian product of graphs, Vyčisl. Sistemy No. 9 (1963), 30-43 (Russian). MR 0209178 (35 #81)
  • [Wal87] James W. Walker, Strict refinement for graphs and digraphs, J. Combin. Theory Ser. B 43 (1987), no. 2, 140-150. MR 904402 (89a:05128), https://doi.org/10.1016/0095-8956(87)90018-9
  • [Win87] Peter Winkler, The metric structure of graphs: theory and applications, Surveys in combinatorics 1987 (New Cross, 1987) London Math. Soc. Lecture Note Ser., vol. 123, Cambridge Univ. Press, Cambridge, 1987, pp. 197-221. MR 905281 (88h:05090)
  • [Zer01] E. Santillan Zeron, Cancellation laws in topological products, Houston J. Math. 27 (2001), no. 1, 67-74. MR 1843913 (2002d:54003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 43A05, 60B15, 60E07, 60G51

Retrieve articles in all journals with MSC (2010): 43A05, 60B15, 60E07, 60G51


Additional Information

Steven N. Evans
Affiliation: Department of Statistics #3860, 367 Evans Hall, University of California, Berkeley, California 94720-3860
Email: evans@stat.berkeley.edu

Ilya Molchanov
Affiliation: Institute of Mathematical Statistics and Actuarial Science, University of Bern, Sidlerstrasse 5, CH-3012 Bern, Switzerland
Email: ilya.molchanov@stat.unibe.ch

DOI: https://doi.org/10.1090/tran/6714
Keywords: Gromov--Prohorov metric, cancellative semigroup, monoid, Delphic semigroup, semicharacter, irreducible, prime, unique factorization, L\'evy--Hincin formula, It\^o representation, L\'evy process, stable probability measure, LePage representation, law of large numbers
Received by editor(s): January 27, 2014
Received by editor(s) in revised form: September 17, 2014, and March 9, 2015
Published electronically: May 3, 2016
Additional Notes: The first author was supported in part by NSF grant DMS-09-07630 and NIH grant 1R01GM109454-01
The second author was supported in part by Swiss National Science Foundation grant 200021-137527
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society